I bought a bottle of Tylenol PM because it contains Dyphenhydramine HCI 25 mg, I have been taking store brand Benedryl at night to sleep and it also contains the same ingredient. However the Tylenol PM also contains Acetaminophen 500 mg. Will this cause false readings with the Dexcom? Should I try to return it and stick with the store brand Benedryl?
yes it iwll cause false readings. go with motrin pm or the benadryl
I'm still getting my Onetouch ping pump set up and had terrible false readings on dex. My BG nurse told me it's cause of Acetaminophen and to stay away at all costs. Sorry
I have avoided acetaminophen like The Plague, so I don't have personal experience, however I have been told that it causes false highs. Right now I have to use a prescription medication for pain because the other OTC medications are contradicted for use with Plavix.
Yes, it will say that your blood sugar is really high like 350-400 when it really isn't. When I called tech support, they said it's ok to take things with acetaminophen in it, just place the Dexcom receiver more than 5 feet away from you until it's out of your system.
For sleep help, try melatonin.
I'm not sure where I found that acetaminophen was a problem with the DexCom - somewhere in the very fine print- but I have avoided it totally on that warning. Don't know what the effects are if you use it but from reading what others have to say, you get false high readings. However, since you're to always check your BG monitor before acting upon the DexCom readings, it shouldn't be a deadly problem. I've been in the hospital twice in 2011 and they are really skeptical when you tell them you can't have acetaminophen. Good thing I was conscious and relatively in control both times -- just in pain. I use Advil when I must take a pain killer.
One time I took a pain med with acetaminophen and twenty minutes later, Dexie gave a screeching noise and the sensor (past seven days) died. The next time I used the med with acetaminophen, I stopped the sensor and waited to restart it until I the doc gave me a non-acetaminophen med.
Guess I better not take the Tylenol PM then. I wear my Dex constantly, and don't want to mess with false readings for the sake of a sleep aid. I don't even need a pain killer. I'm going to see if CVS will take the bottle back because I paid $13.49 for a bottle of 100. Although I still remember the Tylenol scare in the 80's, where someone tampered with it and people either got sick, or died, the latter I think. So I'm not sure whether they will take it back.
So I returned the Tylenol PM at CVS, no problem, and picked up a package of CVS brand of Benedryl. Thanks to all for your responses.
I am glad you worked it all out. I used to wear the dex, and when I used ANYTHING that contained acetominophen my readings would climb into the 300's. I just avoided acetaminophen altogether. BTW...When I need help sleeping, I use "Unisom" which is basically just pure dyphenhydreamin with nothing else, although Benedryl is very effective as well. I used to work for the company that makes Benedryl (Park-Davis, now a part of Warner Lambert) and we used to conseder Unisom a competitor. It does work great!
Steve, Thanks for the info about Unisom. I have heard of it, but don't think I've tried it. I use the generic Benedryl because a social worker friend told me that it helps to get to sleep and stay asleep and is non habit forming. It does help me sleep soundly.
I know everyone has already said this a few times, but I'll put in my own story for re-enforcement. I forgot the No acetaminophen rule existed, and took it for a bad headache, 1 hr later I was having dexcom readings of 300+ and meter readings of 98, followed by the dreaded ??? when I would enter the correct bg into the dexcom. Ripped that sensor out and didn't think more of it since I was on day 12 of that sensor. 3 weeks later I again had a headache and had tylenol in my possession. This time I was on an airplane and having the same 300+ readings followed by the ??? In my brain I tried to blame the stupid security people who had been tugging on the sensor during my regular "diabetic = suspicious character" pat down. After the 2nd go around I checked Dexcom's FAQ on the droid app and rediscovered the no acetaminophen rule. I've since thrown out all my tylenol.
Speaking with a dexcom rep, she explained that the sensor wire is coated in an enzyme and the acetaminophen directly inhibits the enzyme's action. Crazy technology. So yeah, if you want readings and a happy dexcom, don't take acetaminophen.
I did not know that Dexcom has an app, so I just downloaded it to my iPhone. I did see where it tells about the problems with acetaminophen. I didn't open the package, and was able to successfully return the Tylenol PM to CVS. Thanks for your post.